Heavy Rain, Worcester
- When
- July 10, 6:00 AM EST
- Where
- Worcester County, 3 mi SW of Ocean Pines
- Reported by
- CoCoRaHS
- Coordinates
- 38.370, -75.160
Rainfall total of 4.12 inches was reported at (0.9 SSW) Ocean Pines.
Tropical cyclone Fay tracking northward just off the Mid Atlantic coast produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Tropical cyclone Fay tracking northward just off the Mid Atlantic coast produced heavy rain which caused flash flooding across portions of the Lower Maryland Eastern Shore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 10, 3:35 AM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
435 AM EDT Fri Jul 10 2020
.SYNOPSIS...
Tropical Storm Fay off the Virginia coast this morning will
lift north/northeast along the Mid Atlantic coast today. The
system will pull away from the area this evening. A frontal
boundary will push across most of the area on Saturday before
dissipating along the coast Saturday night. Hot and humid
conditions are expect to continue through much of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Friday...
Tropical Storm Fay is located east of the Virginia Eastern Shore
this morning. Rain shield has moved into southeast Maryland and
portions of the Virginia Eastern shore early this morning. Winds
across the Delmarva have been NNE 10-20 mph with gusts up to 25 mph
this morning as Tropical Storm Fay continues to track north towards
the New Jersey coast. Heavy rain is expected to condition across the
MD Eastern Shore through much of the morning as rain bands pivot
around the center of TS Fay. The rain shield will likely continues
to move west towards the Chesapeake Bay across Delmarva Friday
morning with winds turning north and gusting to around 25 mph. Some
models are indicating that the back edge of the rain will make it as
far west as the Northern Neck, however, rainfall amounts will be
less than 0.25" in this area. Only expecting a few passing showers
along the western shore of the Chesapeake Bay Friday morning. Heavy
rain threat is only expected for the MD Eastern Shore and northern
VA Eastern Shore, where a Flash Flood Watch continues to be in
effect. Total rainfall amounts for this area are forecasted to be
between 1 and 3 inches for the duration of TS Fay.
For central VA, southeast VA, and northeast NC, Friday will be
mostly dry and hot. There will be slight ridging near the I-95
corridor, between TS Fay to the northeast and trough across western
VA and WV. It will be difficult for any showers or thunderstorms to
form under the ridge, therefore high temperatures will be able to
climb into the mid 90s along and west of I-95 and low 90s across SE
VA and NE NC. Drier air will be filtering in from the north with TS
Fay east of the area. This will allow for dew points to drop into
the low to mid 60s along and west of I-95. Heat indices may get near
100 degrees across SE VA and NE NC this afternoon where dew points
will be higher.
Tropical Storm Fay will be tracking north towards the NYC metro
Friday afternoon and away from Delmarva. Rain will be ending by the
evening across the Eastern Shore. At the same time, the trough over
western VA will be progressing east during the afternoon. Showers
and thunderstorm are likely to form across the VA mountains Friday
afternoon. These storms may hold together as they move into the VA
Piedmont, but not expected to make it all the way to the RVA metro
due to the lost of day time heating.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
As of 430 AM EDT Friday...
An upper-level trough will be slowly moving across the area Friday
night. A slight chance for showers and/or thunderstorm will continue
Friday night for areas south and east of Richmond and along the
coast. The trough will remain along the coast on Friday and will be
focus for afternoon thunderstorm development. Pops are 40-50% for NE
NC, Hampton Roads, and Delmarva Saturday afternoon. Areas along and
west of the I-95 corridor are expected to remain dry on Saturday. It
will be another hot day. Low will be in the mid to upper 70s with
afternoon temperatures in the mid 90s. Heat indices will be
approaching 100 degrees again for Hampton Roads. Dew points will be
low enough across central VA to keep heat indices from being much
higher than the actual temperature.
Sunday will be another hot and mostly dry day. Only slight chance
for afternoon thunderstorms near the coast and far west Piedmont.
Otherwise, lows temperatures in the 70s and high temperatures in the
low to mid 90s.
A trough is expected to be moving just north of the area Sunday
night into Monday. This may allow for a better chance of showers and
thunderstorm, best chance will be during the afternoon east of I-95
and Delmarva. Pops are 10-20% Sunday night and Monday morning across
the entire area and 30-40% Monday afternoon east. Highs will not be
as hot on Monday with more shower activity. High will be 87-93
degrees, and lows in the 70s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 450 PM EDT Thursday...
Overall the operational models are still in decent agreement with a
Eastern US Trough being the dominant weather feature in the extended
period, but the strength of the trough and differs. Southerly flow
sets up Monday ahead of a weak cold front which slowly approaches
from the west and eventually pushes offshore Tue morning. Kept a
blended between the synoptic models increasing POP especially late
Mon morning and through the afternoon. POPs should decrease from
west to east monday evening and overnight into Tue morning.
POPs lessen mid week and have removed all POPs for Wed. There is a
slight chance of showers early over MD on Thu and then a slight
chance of showers and storms over the piedmont Thu afternoon ahead
of the next front. POPS increase to chance from west to east Thu
evening as a weak cold front tries to push through.
For temperatures...next week after a cooler day Monday things warm
up and will be seasonably warm. Have Bumped up readings into the
mid 90s Wed and Thu. Lows in the low to mid 70s.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
As of 140 AM EDT Friday...
Shwr bands assctd with TS Fay cont to rotate west across sern VA
and nern NC at 06Z while the main slug of rain now overspreading
the lwr Md ern shore. Per current radar trends, added TEMPO group
for a SHRA at ORF/PHF and VCSH at ECG along with SCT-BKN MVFR CIGS
btwn 1-3K FT. Rain overspreads SBY and becomes hvy at times thru
12Z. Thunder not an immediate threat attm, but will include
VCTS at SBY closer to 12Z as that is the target time the models
are pointing to. Just SCT clouds at RIC as they are to far west
to have any affects from Fay. NNE winds at 10 kts or less,
however gusts up to 25 kts psbl in any shwr along the coast.
Conditions begin to improve by 18Z as TS Fay moves north of the
local area. Subsidence behind the departing tropical systm results
in only SCT CU this aftrn except at SBY where MVFR CIGS hang on
thru most of this forecast period.
OUTLOOK...
VFR conditions expected thru Mon, but sct diurnal convection results
in periods of MVFR CIGS/VSBYS.
&&
.MARINE...
As of 345 AM EDT Friday...
TS Fay is slowly moving nwd off the VA Capes and S of Ocean
City early this morning. The strongest wind field is located E
and N of the center. Therefore, the wind is less locally and is
generally 15-20kt with gusts to 25 kt out of the NNE across the
nrn half of the area, and NNW 15-20kt across the S. There is a
potential for the wind to increase to NE 20-25kt with gusts
~30kt for a brief period of time off the MD coast this morning,
but conditions are expected to remain below TS force. Seas this
morning are generally 5-6ft S to 6-8ft N. The wind will become
NNW 15-20kt with gusts ~25k as Fay pulls to the N later this
morning, and then NW 10-15kt by this aftn. Seas gradually
subside to 3-4ft S to 5-6ft N by this aftn, then further
subsiding to 4-5ft N by tonight. SCAs for the nrn Bay continue
through this aftn, through late morning for the srn Bay, and 7am
for the lower James. SCAs for the ocean will continue into this
aftn for the nrn coastal zones and through late morning for the
srn zones. The wind will become S/SW tonight through the
weekend as Fay moves well to the N of the area and a trough
develops over the Great Lakes. Wind speeds are generally
expected to be 10-15kt, with occasionally 15-20kt over the
ocean. Seas will generally be 2-3ft S (occasionally 4ft out near
20nm), to 3-4ft N, with 1-2ft waves in the Bay. A weak cold
front tries to push into the area early next week. A brief wind
shift to NW is possible late Monday into early Tuesday, but
speeds are expected to remain below 15kt.
&&
.TIDES/COASTAL FLOODING...
A Coastal Flood Statement remains in effect for the bayside of
the VA Eastern Shore, as water levels are expected to crest
around minor flood thresholds at Bayford early this morning.
Lewisetta may reach a few tenths below minor flood, but no
tidal flood issue are expected at any other sites.
A high risk of rip currents continues today for the nrn beaches,
and the srn beaches have been raised to high.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until noon EDT today for MDZ021>025.
NC...None.
VA...Flash Flood Watch until noon EDT today for VAZ099.
MARINE...Small Craft Advisory until 1 PM EDT this afternoon for ANZ632-
634-656-658.
Small Craft Advisory until 4 PM EDT this afternoon for ANZ630-
631-650-652-654.
Small Craft Advisory until 7 AM EDT this morning for ANZ638.
&&
SYNOPSIS...CMF/MPR
NEAR TERM...CP
SHORT TERM...CP
LONG TERM...JAO
AVIATION...
MARINE...AJZ
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service Wakefield VA 552 AM EDT Fri Jul 10 2020 NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-095>097- 509>525-111000- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland- Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland- Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 552 AM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ102-VAZ098-111000- Eastern Currituck-Virginia Beach- 552 AM EDT Fri Jul 10 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ025-VAZ099-100-111000- Maryland Beaches-Accomack-Northampton- 552 AM EDT Fri Jul 10 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Maryland, eastern Virginia and southeast Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Beach Hazards Statement. Showers and thunderstorms with heavy rainfall could produce some localized flash flooding across the area overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ021>024-111000- Dorchester-Wicomico-Somerset-Inland Worcester- 552 AM EDT Fri Jul 10 2020 ...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... This Hazardous Weather Outlook is for southeast Maryland. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Showers and thunderstorms with heavy rainfall could produce some localized flash flooding across the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
428 AM EDT Fri Jul 10 2020
MDZ024-025-100900-
Maryland Beaches-Inland Worcester-
428 AM EDT Fri Jul 10 2020
...HEAVY RAIN GUSTY WINDS WILL AFFECT EASTERN WORCESTER COUNTY...
At 425 AM EDT, an area of moderate to heavy rain and gusty winds
associated with Tropical Storm Fay was located 13 miles southeast of
Ocean City, moving west at 20 mph.
Wind gusts in excess of 30 mph are possible with this area of rain.
In addition, Rainfall amounts of 1 to 2 inches are also possible.
Locations impacted include...
Ocean City, Berlin, Cape Isle Of Wight, Ocean Pines, Newark, Bishop,
Ocean City Municipality, Bishopville, Public Landing, Ironshire, West
Ocean City, Cedartown and Showell.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3830 7505 3805 7517 3802 7534 3845 7526
3845 7505
TIME...MOT...LOC 0825Z 096DEG 17KT 3822 7492
44Special Weather Statement
National Weather Service Wakefield VA
535 AM EDT Fri Jul 10 2020
MDZ025-101030-
Maryland Beaches-
535 AM EDT Fri Jul 10 2020
...A BAND OF RAIN ASSOCIATED WITH TROPICAL STORM FAY WILL AFFECT
EASTERN WORCESTER COUNTY...
At 532 AM EDT, radar indicated a band of rain was located along a
line extending from near Ocean City to 15 miles southeast of Snow
Hill. Movement was west at 20 mph.
Wind gusts of 30 to 40 mph are possible with this band of rain.
Locations impacted include...
Ocean City, Cape Isle Of Wight, Ocean Pines, West Ocean City and
Ocean City Municipality.
To report hazardous weather conditions, go to our website at
weather.gov/akq and submit your report via social media when you can
do so safely.
LAT...LON 3830 7505 3805 7517 3801 7521 3804 7531
3825 7522 3824 7521 3835 7515 3838 7515
3838 7512 3840 7515 3841 7515 3841 7513
3843 7512 3845 7513 3844 7511 3845 7511
3845 7505
TIME...MOT...LOC 0932Z 081DEG 16KT 3841 7499 3802 7517
ZimmermanSpecial Weather Statement
National Weather Service Wakefield VA
634 AM EDT Fri Jul 10 2020
MDZ025-101130-
Maryland Beaches-
634 AM EDT Fri Jul 10 2020
...A BAND OF RAIN ASSOCIATED WITH TROPICAL STORM FAY WILL AFFECT
EASTERN WORCESTER COUNTY...
At 633 AM EDT, radar indicated a band of rain located along a line
extending from near Millville to 14 miles southeast of Snow Hill.
Movement was west at 15 mph.
Wind gusts in excess of 30 to 40 mph are possible with this band of
rain.
Locations impacted include...
Ocean City, Cape Isle Of Wight, Ocean Pines, West Ocean City and
Ocean City Municipality.
To report hazardous weather conditions, go to our website at
weather.gov/akq and submit your report via social media when you can
do so safely.
LAT...LON 3830 7505 3808 7515 3801 7521 3804 7532
3808 7530 3808 7529 3809 7530 3824 7523
3825 7521 3830 7518 3838 7515 3838 7512
3840 7516 3841 7513 3844 7512 3845 7513
3844 7511 3846 7505
TIME...MOT...LOC 1033Z 090DEG 15KT 3849 7503 3801 7522
ZimmermanThe Dover AFB radar (KDOX), 56 km away, was scanning. The volume nearest the first event began at 10:59 UTC.
6 heavy rain, 1 flash flood. Local standard time, as filed.
Rainfall total of 4.12 inches was reported at (0.9 SSW) Ocean Pines.
Rainfall total of 4.75 inches was reported at (1 SW) Ocean City.
Rainfall total of 4.94 inches was reported at OXB.
Rainfall total of 3.74 inches was reported at Assateague Island.
Numerous roads were flooded across portions of eastern Worcester county, including Ocean City.
Rainfall total of 4.77 inches was reported at (1 SSW) Ocean City.
Rainfall total of 5.50 inches was reported at (2 ESE) West Ocean City. It was measured at the Ocean City Public Works.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911230, 911231, 911232, 911233, 911228, 911235, 911239.